What are some symptoms of HRT withdrawal?


Quick Answer

Hot flashes, anxiety, weight gain and insomnia are some common symptoms of hormone replacement therapy withdrawal, according to Women's Health Network. Woman to Woman warns that in some cases, symptoms of HRT withdrawal may be worse than the menopause symptoms that a woman experiences before starting hormone therapy.

Continue Reading

Full Answer

Nursing in Practice recommends stopping hormone therapy gradually and utilizing alternative therapies to minimize withdrawal symptoms. Some known triggers for symptoms such as hot flashes include smoking, alcohol, stress and a high body mass index.

Women's Health Network suggests starting with a healthy diet, regular exercise and good stress management. Some dietary suggestions include limiting carbohydrate consumption and avoiding caffeine, alcohol and sugar. Stress management techniques include establishing a regular bedtime, yoga, meditation practice and deep breathing. Doctors might also suggest herbal supplements including soy, black cohosh or dong quai, according to Woman to Woman.

Hormone replacement therapy provides relief for women experiencing the symptoms of menopause. However, Nursing in Practice cautions that the use of HRT for more than five years increases a woman's risk of heart disease, stroke and breast cancer. Women's Heath Network states that over time, the body naturally resumes hormone production after stopping hormone therapy. According to Nursing in Practice, common menopause symptoms, such as sweating and hot flashes, usually subside within two to five years.

Learn more about Side Effects

Related Questions